Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 31, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2011, 5:04 PM EDT for Adams County, Indiana. It was in force for 32 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 5:04 PM EDT (21:04 UTC)
- Expired
- May 10, 2011, 5:36 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Adams County, IN
The radar
The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:10 PM EDT | HAIL 1 | S Decatur, IN | PEA TO QUARTER SIZED HAIL |
| May 10, 5:10 PM EDT | HAIL 3 | Decatur, IN | REPORTED AT 28TH STREET AND US 224 IN DECATUR |
| May 10, 5:12 PM EDT | HAIL 1.5 | Decatur, IN | |
| May 10, 5:12 PM EDT | HAIL 1.75 | Decatur, IN | RELAYED BY SHERIFF DEPT |
| May 10, 5:14 PM EDT | HAIL 2.5 | Decatur, IN | 2.5 INCH HAIL AT US 224 AND CR 300 W |
| May 10, 5:27 PM EDT | HAIL 0.88 | 5 E Decatur, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:31 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
033
WUUS53 KIWX 102104
SVRIWX
INC001-102145-
/O.NEW.KIWX.SV.W.0031.110510T2104Z-110510T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN NORTHEAST INDIANA...
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES WEST OF ROCKFORD...OR 11 MILES EAST OF
BERNE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF ADAMS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4061 8507 4093 8508 4094 8490 4094 8480
4060 8481 4059 8498
TIME...MOT...LOC 2104Z 260DEG 21KT 4071 8469
WIND...HAIL <50MPH 1.75IN
$$
JK2 follow-up statements
293
WWUS53 KIWX 102112
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EDT TUE MAY 10 2011
INC001-102145-
/O.CON.KIWX.SV.W.0031.000000T0000Z-110510T2145Z/
ADAMS IN-
512 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR ADAMS COUNTY...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL. THIS SEVERE STORM WAS LOCATED NEAR DECATUR...AND MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MONROE...RIVARE...PLEASANT MILLS AND SALEM.
LAT...LON 4078 8503 4093 8500 4094 8480 4060 8481
4060 8489
TIME...MOT...LOC 2112Z 299DEG 21KT 4082 8494
WIND...HAIL <50MPH 1.75IN
$$332
WWUS53 KIWX 102136
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM EDT TUE MAY 10 2011
INC001-102143-
/O.CAN.KIWX.SV.W.0031.000000T0000Z-110510T2145Z/
ADAMS IN-
536 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4078 8503 4093 8500 4094 8480 4060 8481
4060 8489
TIME...MOT...LOC 2133Z 299DEG 21KT 4076 8480
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 10, 2:35 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA ISSUED BY NWS INDIANAPOLIS IN 235 PM EDT TUE MAY 10 2011 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... FOR TONIGHT...UPPER LEVEL IMPULSE CURRENTLY BRUSHING THE SOUTHERN PARTS OF THE FORECAST AREA MAY SPARK OFF SOME CONVECTION FOR THE REST OF THE AFTERNOON BEFORE IMPULSE DRIFTS OFF TO THE SOUTHEAST. OTHERWISE...CREST OF UPPER RIDGE EXPECTED TO PASS ACROSS THE LOCAL AREA TONIGHT. AS A RESULT...NOT SEEING TOO MUCH IN THE WAY OF UPPER SUPPORT FOR PRECIPITATION TONIGHT. HOWEVER...GIVEN THE PRESENCE OF THE FRONTAL SYSTEM OVER THE SOUTHERN ZONES AND STEEP MID LEVEL LAPSE RATES...CAN/T RULE OUT SOMETHING DEVELOPING TONIGHT. WILL CONTINUE WITH SMALL CHANCE POPS FOR TONIGHT. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS LOWS TONIGHT MAY BE A LITTLE ON THE COOL SIDE...ESPECIALLY IN THE SOUTH. WILL NUDGE UP THE LOWS A FEW DEGREES TONIGHT. IN THE LATER PERIODS...RATHER UNSETTLED WEATHER EXPECTED FOR THE NEXT COUPLE OF DAYS AS UPPER RIDGE SLOWLY DRIFTS OFF TO THE EAST AND DEEP UPPER TROUGH APPROACHES FROM THE WEST. AS A RESULT...EXPECTING PRECIPITATION CHANCES TO SLOWLY INCREASE WITH TIME. AT THE SURFACE...SHORT TERM MODELS SUGGEST A FRONTAL SYSTEM WILL MEANDER ACROSS THE AREA THROUGH MUCH OF THE SHORT TERM...ALLOWING FOR A LOW LEVEL FOCUS FOR PRECIPITATION AS WELL. WILL CONTINUE WITH CHANCE POPS THROUGH THURSDAY NIGHT. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS GUIDANCE TEMPERATURES LOOK REASONABLE FOR THE MOST PART. THE ONLY EXCEPTION IS WITH THE LOWS THURSDAY NIGHT...WHERE THE GUIDANCE LOOKS A LITTLE COOL. WILL NUDGE THE LOWS UP A FEW DEGREES DURING THAT PERIOD. && .LONG TERM /FRIDAY THROUGH NEXT TUESDAY/... ENSEMBLE DATA SUGGEST A SLOWLY PROGRESSIVE PATTERN WITH RESPECT TO THE UPPER FEATURES IS EXPECTED THROUGH THIS PERIOD. LONG WAVE TROUGH CURRENTLY OVER THE ROCKIES SHOULD DRIFT EAST INTO THE MIDWEST BY FRIDAY AND LINGER OVER THE GREAT LAKES INTO EARLY NEXT WEEK. THE PRESENCE OF THE UPPER TROUGH IN THE VICINITY SUGGESTS CHANCE POPS ARE IN ORDER FOR THE ENTIRE LONG TERM PERIOD. TEMPERATURES ARE EXPECTED TO AVERAGE BELOW NORMAL. && .AVIATION... 18Z TAFS...MAIN CONCERN FOR TAF PERIOD IS AFTERNOON CONVECTION. CAP IS BEGINNING TO BREAK ACROSS MOST OF CENTRAL INDIANA. AS A RESULT...INCLUDED VCTS FOR KFWA THROUGH LATE AFTERNOON. CURRENTLY...MOST STORMS ARE PULSING. NOT CONFIDENT THAT KSBN WILL SEE ANY STORMS...SO LEFT OUT FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JAS LONG TERM...JAS AVIATION...TDUD
Hazardous weather outlook, May 10, 7:08 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 708 AM EDT TUE MAY 10 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111115- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 708 AM EDT TUE MAY 10 2011 /608 AM CDT TUE MAY 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL ACROSS NORTHWEST OHIO EARLY THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO TONIGHT WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL BE UNSTABLE...WEAK WIND SHEAR WILL LIKELY LIMIT THE THREAT FOR WIDESPREAD SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT LATE THIS AFTERNOON INTO TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-111115- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 708 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 10, 3:31 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 W HARTFORD CITY 40.45N 85.39W
05/10/2011 E1.00 INCH BLACKFORD IN TRAINED SPOTTER
&&Local storm report, May 10, 3:33 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL FAIRMOUNT 40.42N 85.65W
05/10/2011 E1.75 INCH GRANT IN TRAINED SPOTTER
&&Local storm report, May 10, 3:35 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 3 S GAS CITY 40.45N 85.61W
05/10/2011 E1.75 INCH GRANT IN TRAINED SPOTTER
&&Local storm report, May 10, 3:55 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL DUNKIRK 40.37N 85.21W
05/10/2011 E1.00 INCH JAY IN PUBLIC
&&Local storm report, May 10, 3:56 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PENNVILLE 40.49N 85.15W
05/10/2011 E1.00 INCH JAY IN FIRE DEPT/RESCUE
&&Local storm report, May 10, 4:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GENEVA 40.60N 84.96W
05/10/2011 E1.00 INCH ADAMS IN TRAINED SPOTTER
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:46 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 44 min |
| May 10, 2:46 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant | 33 min |
| May 10, 2:48 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, White | 42 min |
| May 10, 3:13 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 4 min |
| May 10, 3:22 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Jay | 38 min |
| May 10, 3:50 PM EDT | Areal Flood Warning | IWX | Blackford, Jay | 2 hr |
| May 10, 3:56 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 41 min |
| May 10, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 45 min |
| May 10, 4:25 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 65 min |
| May 10, 5:00 PM EDT | Areal Flood Warning | IWX | Adams, Allen | 101 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.